Alert archive / Montana / Blizzard Warnings in 2022

Blizzard Warning 1, NWS Great Falls, MT

January 1, 2022

NWS Great Falls, MT issued this blizzard warning at Jan 1, 2022, 5:56 PM MST. It took effect at Jan 1, 2022, 7:00 PM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2022, 5:56 PM MST (00:56 UTC)
In effect from
Jan 1, 2022, 7:00 PM MST
Expired
Jan 2, 2022, 9:00 AM MST
In force
14 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

699 
WWUS45 KTFX 020056
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
556 PM MST Sat Jan 1 2022

MTZ009-021300-
/O.UPG.KTFX.WW.Y.0051.000000T0000Z-220102T1300Z/
/O.NEW.KTFX.BZ.W.0001.220102T0200Z-220102T1600Z/
Northern Rocky Mountain Front-
Including Logan Pass, Browning, and Heart Butte
556 PM MST Sat Jan 1 2022

...BLIZZARD WARNING IN EFFECT UNTIL 9 AM MST SUNDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations 
  of up to one inch. Winds gusting as high as 75 mph.

* WHERE...Northern Rocky Mountain Front.

* WHEN...Until 9 AM MST Sunday.

* IMPACTS...Plan on slippery road conditions. Widespread blowing 
  snow could significantly reduce visibility. Very strong winds 
  could cause extensive tree damage. The cold wind chills as low 
  as 30 below zero could cause frostbite on exposed skin in as 
  little as 30 minutes.

* ADDITIONAL DETAILS...Just before 6 PM Saturday, Blackfeet Law 
  Enforcement reports whiteout conditions all across the area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

To see a graphical representation of the degree of stress on
young livestock, please visit our webpage and select Local
Programs, then Cold Air Advisory for Newborn Livestock.

&&

$$

MTZ048-021300-
/O.CON.KTFX.WW.Y.0051.000000T0000Z-220102T1300Z/
Southern Rocky Mountain Front-
Including Bynum, Choteau, and Augusta
556 PM MST Sat Jan 1 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST
SUNDAY...

* WHAT...Blowing snow. Winds gusting as high as 65 mph.

* WHERE...The Rocky Mountain Front.

* WHEN...Until 6 AM MST Sunday.

* IMPACTS...Widespread blowing snow could significantly reduce 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling, especially in open areas. The latest
road conditions can be obtained by calling 5 1 1 or visiting the
MDT Road Report website.

&&

$$

http://www.weather.gov/greatfalls
3 follow-up statements
537 
WWUS45 KTFX 020506
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
1006 PM MST Sat Jan 1 2022

MTZ009-021200-
/O.CON.KTFX.BZ.W.0001.000000T0000Z-220102T1600Z/
Northern Rocky Mountain Front-
Including the following locations: Logan Pass, Heart Butte,
Browning, and Marias Pass
1006 PM MST Sat Jan 1 2022

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM MST SUNDAY...

* WHAT...Blizzard conditions. Additional snow accumulations up to 
  one inch. Winds gusting as high as 75 mph.

* WHERE...Northern Rocky Mountain Front.

* WHEN...Until 9 AM MST Sunday.

* IMPACTS...Widespread blowing snow will create white out conditions.

* ADDITIONAL DETAILS...A ground blizzard is occurring for areas 
  around East Glacier Park, Browning and St Mary.

A High Wind Warning is also in effect until 6 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ048-021200-
/O.CON.KTFX.WW.Y.0051.000000T0000Z-220102T1300Z/
Southern Rocky Mountain Front-
Including the following locations: Choteau, Bynum, and Augusta
1006 PM MST Sat Jan 1 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST SUNDAY...

* WHAT...Blowing snow. Winds gusting as high as 70 mph.

* WHERE...Southern Rocky Mountain Front.

* WHEN...Until 6 AM MST Sunday.

* IMPACTS...Widespread blowing snow could significantly reduce 
  visibility.

* ADDITIONAL DETAILS...A High Wind Warning is also in effect until 6 
  PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling, especially in open areas. The latest 
road conditions can be obtained by calling 5 1 1 or visiting the MDT 
Road Report website.

&&

$$

Brusda
141 
WWUS45 KTFX 020946
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
246 AM MST Sun Jan 2 2022

MTZ009-021600-
/O.CON.KTFX.BZ.W.0001.000000T0000Z-220102T1600Z/
Northern Rocky Mountain Front-
Including the following locations: Logan Pass, Heart Butte,
Browning, and Marias Pass
246 AM MST Sun Jan 2 2022

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

* WHAT...Blizzard conditions. Additional snow accumulations less 
  than one inch. Winds gusting as high as 75 mph.

* WHERE...Northern Rocky Mountain Front.

* WHEN...Until 9 AM MST this morning.

* IMPACTS...Widespread blowing snow will create white out conditions.

* ADDITIONAL DETAILS...A ground blizzard is occurring for areas 
  around East Glacier Park, Browning and St Mary.

A High Wind Warning is also in effect until 6 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ048-021600-
/O.EXT.KTFX.WW.Y.0051.000000T0000Z-220102T1600Z/
Southern Rocky Mountain Front-
Including the following locations: Choteau, Bynum, and Augusta
246 AM MST Sun Jan 2 2022

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM MST THIS 
MORNING...

* WHAT...Blowing snow. Winds gusting as high as 70 mph.

* WHERE...Southern Rocky Mountain Front.

* WHEN...Until 9 AM MST this morning.

* IMPACTS...Widespread blowing snow could significantly reduce 
  visibility.

* ADDITIONAL DETAILS...A High Wind Warning is also in effect until 6 
  PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The latest road conditions can be obtained by calling 5 1 1 or 
visiting the MDT Road Report website.

&&

$$

RG
249 
WWUS45 KTFX 021543
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
843 AM MST Sun Jan 2 2022

MTZ009-021645-
/O.EXP.KTFX.BZ.W.0001.000000T0000Z-220102T1600Z/
Northern Rocky Mountain Front-
Including Logan Pass, Browning, and Heart Butte
843 AM MST Sun Jan 2 2022

...BLIZZARD WARNING WILL EXPIRE AT 9 AM MST THIS MORNING...

Strongest winds have decreased and visibility has improved.
However gusty west winds will continue today and areas of blowing
and drifting of snow could still bring some local reductions to
visibility at times, especially near the mountains. 

$$

MTZ048-021645-
/O.EXP.KTFX.WW.Y.0051.000000T0000Z-220102T1600Z/
Southern Rocky Mountain Front-
Including Bynum, Choteau, and Augusta
843 AM MST Sun Jan 2 2022

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

Strongest winds have decreased and visibility has improved.
However gusty west winds will continue today and areas of blowing
and drifting of snow could still bring some local reductions to
visibility at times, especially near the mountains. 

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this blizzard warning went out at Jan 1, 4:11 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 1, 4:11 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
411 PM MST Sat Jan 1 2022

...Aviation Section Update...

.SYNOPSIS...

Cold air continues to moderate across the area tonight as warmer air
moves in aloft along with increasing southwest winds. Strong winds
along the Rocky Mountain front will cause some blowing and drifting
snow through tonight. Milder temperatures will be more widespread
Sunday and Monday before the next round of cold temperatures moves
back into the region Monday night through much of next week along
with chances for accumulating snow.

&&

.DISCUSSION...

Upper level ridging continues to build east across the Northern
Rockies and MT tonight while the cold airmass and surface high
pressure centered east of the region is replaced by deepening low
pressure east of the Rockies. Temperatures have warmed to the teens
(above zero) in areas where southwest winds have surfaced across
western and southwest portions of north-central MT and through some
SW MT valleys. Colder temperatures in the single digits linger in
many SW MT valleys where winds are lighter and NE portions of north-
central MT remain well below zero this afternoon, especially along
and NE of the Milk River. Combined effects of increasing clouds and
wind will keep temperatures rather steady through the overnight
period for much of the area with some warming reaching far NE
portions of the forecast area later tonight as SW winds expand into
those areas. Already seeing 30-40mph wind gusts across western and
SW portions of north-central MT with local gusts over 60 mph along
the immediate east slopes of the Northern Rocky Mtn front and expect
wind speeds to increase further for these areas going into this
evening. A High Wind Warning remains in effect for areas along the
Rocky Mtn Front and Glacier county with a few gusts near 60 mph as
far east as Cut Bank tonight with gusts near 80 mph possible along
the immediate east slopes. These winds are lifting the snow with
visibility reductions in areas where a more substantial snowpack
exists, including areas near Glacier Park and the Northern Rocky Mtn
Front. Further south and east, a less substantial snowpack on the
plains has been mainly scoured out by the initial winds and the
winter weather advisory for blowing snow has been cancelled for
these areas. The upper level ridge shifts across the area and
flattens Sunday and Sunday night with strong winds continuing along
the Rocky Mtn Front into Sunday afternoon with gusty winds becoming
more widespread across the entire area later tonight through Sunday.
This brings additional warming to most of the area Sunday and
continuing into Monday though warming will be slowed by by valley
inversions in SW MT. Hoenisch

Monday night trough next Saturday...Another trough and attendant
cold front will bring another opportunity for areawide accumulating
snow Monday evening and night while more Arctic air returns to
central/north-central MT. Latest probabilistic guidance has a 60
percent or greater chance for an inch or more of snow accumulation
for a majority of the region. The cold air expands southward into
the southwest by mid-week, with some moderation for the second half
of the work week. Additional wind chill highlights and possibly
winter weather highlights due to periods of accumulating snow. -RCG

&&

.AVIATION...
410 PM MST Sat Jan 1 2022 (02/00Z TAF period)

VFR conditions prevail for most terminals during this TAF period.
Gusty, predominately southwesterly winds persist across the region,
especially along the Rocky Mountain Front and immediate adjacent
plains near KCTB. Brief periods of MVFR possible at KCTB due to
reduced visibility in blowing snow. Some terminals may even
experience periods of low-level wind shear, specifically along the
Hi-Line near KCTB and KHVR, as well as, KLWT. Elsewhere, conditions
are expected to remain relatively benign. - Pierce

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  12  32  15  35 /   0   0   0   0
CTB   9  30   8  25 /   0   0   0  10
HLN   2  24   9  32 /   0   0   0  10
BZN  -3  23   5  35 /   0   0   0   0
WYS  -9  16   0  25 /   0   0   0   0
DLN   3  24   8  31 /   0   0   0   0
HVR   0  30  10  27 /   0   0   0   0
LWT   7  35  17  38 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM MST Sunday Eastern Glacier...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

Winter Weather Advisory until 6 AM MST Sunday Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jan 1, 12:50 PM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1250 PM MST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.36N 113.11W
01/01/2022  M88 MPH          GLACIER            MT   MESONET

            MESONET STATION DCRM8 DEEP CREEK RAWS.

&&

AM

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 5:05 PM MSTRiver Flood AdvisoryTFXGallatin21 days
Jan 2, 1:38 PM MSTWinter Weather AdvisoryTFX45 hr

Nearby

Blizzard Warnings in Montana, 2022Every blizzard warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.